Peripheral Neuropathy

Combat nerve damage with effective treatments

Peripheral neuropathy is a disorder of the peripheral nerves, or the nerves that are outside the brain and spinal cord. Peripheral nerves control the sensations and movements of the arms and legs, and some control involuntary functions such as digestion and breathing. The symptoms of peripheral neuropathy depend on the types of nerves affected. Usually, sensory nerves are affected, and the symptoms typically begin at a point on sensory nerve fibers that are farthest from the center of the body (that is, your fingers and toes) and gradually affect your feet and hands. These symptoms include:

  • Numbness and tingling (“pins and needles”)
  • Decreased sensation of hot and cold
  • Unpleasant sensations when touched
  • Muscle weakness and cramping
  • Balance problems

Pain may also occur with peripheral neuropathy and usually has a burning or electric shock-like feeling. These symptoms may make it difficult to carry out normal activities, such as buttoning clothes, picking up small items or writing. Muscle weakness and balance problems may cause an unsteady gait or difficulty with walking.

Why does peripheral neuropathy occur?

Peripheral neuropathy is the result of damage to sensory nerves, which is caused either by the effects of chemicals within chemotherapy or targeted therapy drugs or as a result of radiation. Damage to nerves may also occur during surgery.

Who is most likely to be affected by peripheral neuropathy?

Some chemotherapy drugs are more likely than others to cause peripheral neuropathy. Those most likely to suffer this side effect are those who receive chemotherapy with a platinum drug (such as cisplatin, carboplatin or oxaliplatin) in combination with a taxane drug (such as docetaxel or paclitaxel). People taking other drugs, such as bortezomib, thalidomide, vincristine, vinorelbine and vinblastine, are also at increased risk for peripheral neuropathy. In addition, those who receive radiation therapy to an area near sensory nerves may be at a higher risk, but this happens less often today because of advances in how radiation is delivered. Peripheral neuropathy is also more likely in people who have had surgery in which sensory nerves were damaged or affected by scarring.

When does peripheral neuropathy occur?

Peripheral neuropathy that is caused by chemotherapy or targeted therapy drugs can be either acute (short term) or chronic (long term). Acute peripheral neuropathy usually begins during or shortly after administration of the drug and most often goes away on its own after several days. In contrast, chronic peripheral neuropathy may arise weeks or months after treatment has ended and is sometimes irreversible. Whether peripheral neuropathy is acute or chronic depends on many factors, primarily the dose and combinations of drugs and the total dose of a drug given over time. Symptoms of neuropathy related to radiation therapy may not occur until months or years after treatment has ended.

How is peripheral neuropathy managed?

Peripheral neuropathy may be managed in a variety of ways: with substances to protect against damage caused by chemotherapy or targeted therapy drugs, with exercises to ease discomfort and strengthen muscles, and with treatments and medications to relieve pain. If these measures fail to relieve your discomfort or if the neuropathy becomes severe, your doctor will most likely change your cancer treatment.

In some cases, a substance known as a chemoprotective agent may be given prior to or with a chemotherapy drug likely to cause peripheral neuropathy. Chemoprotective agents, such as glutamine, amifostine and vitamin E, may help to prevent nerve damage in some people but not others; your doctor will help determine what may be appropriate in your individual situation.

Stretching exercises can help decrease pain related to neuropathy, especially in the morning. Moving your hands and feet in all directions before you get out of bed in the morning may be helpful, and strengthening your muscles with isometric exercises (exercises in which you hold a muscle in a flexed position for a period of time) can help you maintain balance and walk normally. Your doctor or nurse may suggest that you see a physical or occupational therapist to help with strengthening exercises and finding ways to carry out everyday tasks with less discomfort.

Other strategies that have helped to relieve pain in some people are massage, acupuncture and transcutaneous electrical nerve stimulation (TENS). TENS involves a small electrical device with wires attached to the skin with electrodes; the device transmits a gentle current into areas of pain and stimulates the release of endorphins, the body’s natural painkillers. Some medications that have been used to relieve pain include corticosteroids (which must be used only for a short time), topical medications to numb the painful area (such as a lidocaine patch), and opioids for severe pain. Antidepressant drugs (in small doses) such as amitriptyline and nortriptyline (Pamelor) and anticonvulsant drugs such as gabapentin (Neurontin), topiramate (Topamax), pregabalin (Lyrica), carbamazepine (Tegretol) and phenytoin (Dilantin) have also been found to relieve pain related to damaged nerves.

Some simple strategies to help alleviate discomfort include avoiding snug shoes or socks and extreme (hot and cold) temperatures as well as taking part in regular exercise, such as walking. You should also take some safety precautions, as the decreased sensation in your hands and feet may increase the risk for injury. Keep your house well-lighted, remove scatter rugs, and watch the floor in front of you as you walk. If you drive, make sure you can feel the pedals with your feet.

When should I talk to my doctor about peripheral neuropathy?

You should talk to your doctor about the possibility of neuropathy occurring during your cancer treatment. It is important to call your doctor’s office when you first experience symptoms of peripheral neuropathy because early treatment offers the best chance of managing the neuropathy.

If your job is dependent on finger dexterity make this known to your medical oncologist before starting chemotherapy. He/she may decide to switch you to a different chemotherapy regimen. For example, if you are a concert pianist, numbness, tingling and pain in your fingers may have a big impact not just on your quality of life but also your livelihood.

Additional Resources

 

 



Register Now! Sign Up For Our Free E-Newletter!

Read Inspiring Cancer Survivor Stories

Order Your Guides Here